Texas, 2011

Wildfire in Texas, July 4 to 11, 2011

July 4 to 11, 2011 · NWS SJT · 2 events in 2 counties and zones

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for early July. Lightning from a nearby thunderstorm caused the Ward Fire in Sutton County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Plenty of fuels, dry air, and wind created ideal conditions for wildfires for early July. Lightning from a nearby thunderstorm caused the Ward Fire in Sutton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
340 PM CDT MON JUL 4 2011

.SHORT TERM...
PER SATELLITE AND RADAR TRENDS...SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED THIS AFTERNOON ALONG A REMNANT OUTFLOW BOUNDARY
EXTENDING FROM JUST SOUTHEAST OF WICHITA FALLS...WEST ACROSS
THROCKMORTON AND HASKELL COUNTIES TO NEAR POST. OTHER WIDELY
SCATTERED SHOWERS/THUNDERSTORMS ARE DEVELOPING FARTHER SOUTH ACROSS
THE WESTERN BIG COUNTRY.  CARRYING 30 POPS THROUGH EARLY THIS
EVENING FOR THE NORTHERN BIG COUNTRY...WITH 20 POPS EXTENDING
FARTHER SOUTH TOWARD INTERSTATE 10. EXPECT THE CONVECTIVE ACTIVITY
TO DISSIPATE BY SUNSET WITH SKIES GENERALLY CLEAR OVERNIGHT. DURING
THE NEXT 24 HOURS...OUR AREA WILL BE SITUATED ON THE SOUTHEASTERN
PERIPHERY OF THE UPPER LEVEL HIGH CENTERED OVER COLORADO AND
NORTHERN NEW MEXICO. WITH MID-LEVEL TEMPERATURES REMAINING ABOUT THE
SAME ALONG WITH SOME LOWER TO MID-LEVEL MOISTURE... HAVE KEPT THE
ISOLATED MENTION OF SHOWERS AND THUNDERSTORMS FOR TUESDAY AFTERNOON.
WITH THE SAME PATTERN...PERSISTENCE LOOKS BEST WITH THE
TEMPERATURES. GOING WITH LOWS TONIGHT A FEW DEGREES ABOVE GUIDANCE
AND HIGHS ON TUESDAY NEAR THE MET VALUES.

&&

.LONG TERM...
GENERALLY A PERSISTENCE FORECAST FOR MUCH OF THE EXTENDED PERIOD
WITH HOT AND DRY CONDITIONS CONTINUING. MEDIUM RANGE MODELS SLOWLY
MIGRATE THE UPPER LEVEL HIGH FROM THE SOUTHERN ROCKIES EASTWARD
TO THE LOWER MISSISSIPPI VALLEY BY THE END OF THE WEEKEND.
TEMPERATURES WILL REMAIN HOT AND IN FACT INCH UP A DEGREE OR TWO
WEDNESDAY THROUGH FRIDAY AS THE HIGH MOVES EAST INTO THE SOUTHERN
PLAINS. BOTH THE GFS AND ECMWF SHOW A RELATIVE WEAKNESS DEVELOPING
IN THE UPPER RIDGE OVER THE TEXAS GULF COAST BY THIS WEEKEND...WITH
SOME SEMBLANCE OF A TROPICAL WAVE MOVING INLAND ACROSS SOUTH TEXAS.
THIS TYPE OF SCENARIO WOULD INCREASE LOW TO MID LEVEL MOISTURE
ACROSS THE AREA AND GIVE US ANOTHER SHOT AT SOME ISOLATED CONVECTION
AND A BIT COOLER TEMPERATURES. PLENTY OF UNCERTAINTY AT THIS TIME
SO ONLY CHANGE TO THE FORECAST WAS TO LOWER MAX TEMPS A COUPLE OF
DEGREES SUNDAY AND AGAIN ON MONDAY...WITH HIGHS MAINLY IN THE
UPPER 90S. OVERNIGHT LOWS WILL REMAIN WARM WITH TEMPS IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	101  75 100  76 102 /  20  20  10  10  10
SAN ANGELO 	102  74 102  74 103 /  20  20  10  10  10
JUNCTION 	100  73  99  73 100 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/24
Hazardous weather outlook, Jul 4, 1:48 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 PM CDT MON JUL 4 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
248 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING ACROSS HASKELL AND THROCKMORTON COUNTIES...AND ALSO
FARTHER TO THE SOUTH ACROSS PARTS OF THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY. THE STORMS WILL CONTAIN OCCASIONAL
LIGHTNING. WIND GUSTS TO 45 MPH AND LOCALLY HEAVY HEAVY RAINFALL
MAY ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Sutton

When
July 4, 4:00 PM CST to July 8, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Park/Forest Service
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The Ward Ranch fire burned approximately 812 acres of grass and brush near U.S. Highway 277 about 18 to 20 miles south of Sonora. The fire threatened one home a few oil and gas facilities but they were all saved by the firefighters. This wildfire was ignited by a lightning strike. On July 8, this wildfire was 100 percent contained.

Wildfire, Coke

When
July 6, 1:30 PM CST to July 11, 11:59 PM CST
Where
Coke forecast zone
Reported by
Newspaper
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The Malone Wildfire burned about 2120 acres. It was 90 percent contained on July 11, 2011. The fire was located 10 miles north of Robert Lee. Four single-engine airtanker, two heavy airtankers, a helitanker, and numerous ground resources responded to the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336499, 336505.